Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Oct 10, 2020, 1:20 PM MDT for 5 counties in New Mexico; 4 counties in Texas. It took effect at Oct 11, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 1:20 PM MDT (19:20 UTC)
- In effect from
- Oct 11, 2020, 12:00 PM MDT
- Expired
- Oct 11, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Borden County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4001 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WWUS84 KMAF 101920 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 220 PM CDT Sat Oct 10 2020 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR HUMIDITY OF 10 TO 15 PERCENT, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND THE SACRAMENTO FOOTHILLS... ...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR HUMIDITY OF 10 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR THE NORTHERN PERMIAN BASIN... .Near record to record high temperatures Sunday will combine with windy conditions, low humidity, and dry fuels to result in critical fire weather conditions. NMZ116>119-TXZ270-271-111100- /O.UPG.KMAF.FW.A.0013.201011T1800Z-201012T0100Z/ /O.NEW.KMAF.FW.W.0014.201011T1800Z-201012T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 120 PM MDT Sat Oct 10 2020 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR HUMIDITY OF 10 TO 15 PERCENT, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND THE SACRAMENTO FOOTHILLS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for Southeast New Mexico, the Guadalupe and Delaware Mountains, and the Sacramento Foothills, which is in effect from noon to 7 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Sacramento Foothills, Southeast New Mexico, and the Guadalupe and Delaware Mountains. * TIMING...Sunday afternoon and early evening. * WINDS...West 15 to 30 mph, with gusts up to 35 mph in the mountains. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045>047-111100- /O.CON.KMAF.FW.A.0013.201011T1800Z-201012T0100Z/ Gaines-Dawson-Borden- 220 PM CDT Sat Oct 10 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FOR SUNDAY AFTERNOON FOR HUMIDITY OF 10 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR THE NORTHERN PERMIAN BASIN... * AFFECTED AREA...Gaines, Dawson and Borden. * TIMING...Sunday afternoon and early evening. * WINDS...West 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...3 TO 4 or near critical. * IMPACTS...Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. && $$
2 follow-up statements
059 WWUS84 KMAF 110842 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 342 AM CDT Sun Oct 11 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, THE SACRAMENTO FOOTHILLS, AND PORTIONS OF THE NORTHERN PERMIAN BASIN... .Near record to record high temperatures today will combine with windy conditions, low humidity, and dry fuels to result in critical fire weather conditions. TXZ045>047-120100- /O.UPG.KMAF.FW.A.0013.201011T1800Z-201012T0100Z/ /O.EXA.KMAF.FW.W.0014.201011T1800Z-201012T0100Z/ Gaines-Dawson-Borden- 342 AM CDT Sun Oct 11 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR PORTIONS OF THE NORTHERN PERMIAN BASIN... * AFFECTED AREA...Gaines, Dawson and Borden. * TIMING...This afternoon and early evening. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...3 to 4 or near critical. * IMPACTS...Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ116>119-TXZ270-271-120100- /O.CON.KMAF.FW.W.0014.201011T1800Z-201012T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 242 AM MDT Sun Oct 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND THE SACRAMENTO FOOTHILLS... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet and Guadalupe and Delaware Mountains. * TIMING...This afternoon and early evening. * WINDS...West 15 to 30 mph with gusts up to 45 mph in the mountains. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...3 to 5 or near critical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
977 WWUS84 KMAF 111856 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 156 PM CDT Sun Oct 11 2020 NMZ116>119-TXZ045>047-270-271-120100- /O.CON.KMAF.FW.W.0014.000000T0000Z-201012T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Gaines-Dawson-Borden- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 156 PM CDT Sun Oct 11 2020 /1256 PM MDT Sun Oct 11 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND THE SACRAMENTO FOOTHILLS... * AFFECTED AREA...Sacramento Foothills, Southeast New Mexico, the Guadalupe and Delaware Mountains, and the northern Permian Basin. * TIMING...Through early evening. * WINDS...In the plains, west 15 to 25 mph, gusts up to 35 mph. In the mountains, west 20 to 35 mph, gusts up to 45 mph. * RELATIVE HUMIDITY...Below 10 percent. * RFTI...3 to 4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Oct 10, 12:53 PM MDT, 27 minutes earlier.
Area forecast discussion, Oct 10, 12:53 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
153 PM CDT Sat Oct 10 2020
.DISCUSSION...
It feels much more like the middle of summer than early fall, as
ample insolation and westerly downslope flow due to a developing
surface trough have resulted in temperatures soaring toward highs
this afternoon in the middle 90s to around 100 degrees for most.
Midland's record high for today stands at 95 degrees, set in 2019,
and we look to easily beat that record as Midland is on its way to
topping out around 100 degrees today. If Midland reaches 100
degrees, it will set a new record for the latest occurrence of a
high temperature of 100 or greater in a calendar year, currently
October 8, 1979. Also of note is the all-time record high for the
month of October, which stands at 101 degrees (October 2, 2000) so
we'll be close there, as well. As TD Delta continues to move
inland today, ridging will continue building over Texas,
maintaining its presence through Sunday. The 850mb thermal ridge
will slide eastward, resulting in slightly cooler temperatures
Sunday, especially across western portions of the area. However,
highs still look to be around 15-20 degrees above normal for most,
with another opportunity for triple digit heat, especially across
portions of the Permian Basin, Lower Trans Pecos, and Rio Grande
Valley. An upper trough passing to the north of the region will
ensure westerly downslope flow continues Sunday, with breezy
conditions expected, especially across the Guadalupe/Delaware Mtns
and Southeast New Mexico Plains, eastward into the Permian Basin.
Given the continued dry pattern and the unseasonably hot
conditions, critical fire weather conditions are also expected to
develop Sunday afternoon for portions of the area. Please see the
Fire Weather Discussion below for further details.
In the wake of the aforementioned trough, a dry cold front will
move through the region, and guidance has maintained the trend
of an earlier/quicker FROPA. Currently, the front is progged to
reach I-20 by early Monday morning, progressing quickly southward
to the Rio Grande by midday. The timing/location of the front will
determine both early morning low temperatures and afternoon high
temperatures, but it does look like a return to near and even
below normal temperatures will be likely for most on Monday
afternoon, with highs in the 70s and 80s north, and 90s focused
along the Rio Grande. While guidance indicates a weak cutoff low
over Baja/the Gulf of California early next week, broad ridging
across the southern US will keep this feature well to the west of
the region, and given a quick return to southerly surface flow
Tuesday, Monday's cooldown also looks to be short-lived with highs
in the upper 80s and 90s returning by Tuesday/Wednesday. Another,
stronger cold front looks to impact the area Wednesday
night/Thursday, resulting in a return to below normal temperatures
to end the week. Unfortunately, dry conditions look to continue at
least into next weekend.
&&
.FIRE WEATHER...
After a brief window of gusty winds today across the GDP Mtns-
parts of SE NM-Upper Trans Pecos winds will relax and the Fire
Danger Statement will be allowed to expire early evening. On
Sunday a more organized fire wx set up is expected with seemingly
solid RF conditions in SE NM/GDP Mtns/Sac Foothills, but farther e
into nw-n PB a less so, otherwise it will be hot and dry in all
areas. MSLP gradient will be lacking this far s and the 85h-7h
winds are not that strong (20-25kts). Thus sustained winds in SE
NM will be in the 20-25 mph range, 25-35 mph in GDP Mtns (at least
in the favored areas) yielding RFTI 4-5 in SE NM/GDP Mtns/Sac
Foothills. ERCs look to be 80-90th percentile in areas of concern
and as such an upgrade to a warning is warranted for SE NM/GDP
Mtns/Sac Foothills. Wind from Gaines over to Borden Co look to
fall into the 15-20 mph range. We will opt to leave those TX
counties as a watch and let the mid shift make the final call
there.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 99 58 81 / 0 0 0 0
Carlsbad 56 94 54 81 / 0 0 0 0
Dryden 64 101 64 91 / 0 0 0 0
Fort Stockton 62 99 59 85 / 0 0 0 0
Guadalupe Pass 62 85 57 76 / 0 0 0 0
Hobbs 55 92 51 77 / 0 0 0 0
Marfa 47 89 47 82 / 0 0 0 0
Midland Intl Airport 60 98 56 81 / 0 0 0 0
Odessa 61 97 57 82 / 0 0 0 0
Wink 55 97 55 83 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Sunday for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
TX...Red Flag Warning from noon to 7 PM MDT Sunday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Borden-Dawson-Gaines.
&&
49/84Hazardous weather outlook, Oct 10, 1:10 PM MDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 210 PM CDT Sat Oct 10 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 210 PM CDT Sat Oct 10 2020 /110 PM MDT Sat Oct 10 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions across Eddy County, the Guadalupe Mountains, and Culberson County will end by early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds of 45 to 55 mph are possible across the Guadalupe and Delaware Mountains on Sunday. On Sunday unseasonably hot, very dry, and breezy to windy conditions are expected to result in critical conditions across Southeast New Mexico, the Guadalupe Mountains, the Sacramento Foothills and a Red Flag Warning is in effect for Sunday. Northern portions of the Permian Basin is in a Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:43 AM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 24 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.